Advertisement

Applied Mathematics & Optimization

, Volume 79, Issue 3, pp 647–670 | Cite as

Sliding Mode Control for a Phase Field System Related to Tumor Growth

  • Pierluigi Colli
  • Gianni Gilardi
  • Gabriela Marinoschi
  • Elisabetta RoccaEmail author
Article

Abstract

In the present contribution we study the sliding mode control (SMC) problem for a diffuse interface tumor growth model coupling a viscous Cahn–Hilliard type equation for the phase variable with a reaction–diffusion equation for the nutrient. First, we prove the well-posedness and some regularity results for the state system modified by the state-feedback control law. Then, we show that the chosen SMC law forces the system to reach within finite time the sliding manifold (that we chose in order that the tumor phase remains constant in time). The feedback control law is added in the Cahn–Hilliard type equation and leads the phase onto a prescribed target \(\varphi ^*\) in finite time.

Keywords

Sliding mode control Cahn–Hilliard system Reaction–diffusion equation Tumor growth Nonlinear boundary value problem State-feedback control law 

Mathematics Subject Classification

34H15 35K25 35K61 93B52 92C50 97M60 

Notes

Acknowledgements

This research activity has been performed in the framework of an Italian-Romanian three-year project on “Control and stabilization problems for phase field and biological systems” financed by the Italian CNR and the Romanian Academy. Moreover, the financial support of the project Fondazione Cariplo-Regione Lombardia MEGAsTAR “Matematica d’Eccellenza in biologia ed ingegneria come acceleratore di una nuova strateGia per l’ATtRattività dell’ateneo pavese” is gratefully acknowledged by the authors. The present paper also benefits from the support of the MIUR-PRIN Grant 2015PA5MP7 “Calculus of Variations” for PC and GG, the GNAMPA (Gruppo Nazionale per l’Analisi Matematica, la Probabilità e le loro Applicazioni) of INdAM (Istituto Nazionale di Alta Matematica) for PC, GG and ER, and the UEFISCDI project PN-III-ID-PCE-2016-0011 for GM. Last but not least, the authors are grateful to the anonymous referee for the careful reading of the paper and for some useful suggestion.

References

  1. 1.
    Barbu, V.: Nonlinear Differential Equations of Monotone Types in Banach Spaces. Springer, New York (2010)CrossRefzbMATHGoogle Scholar
  2. 2.
    Barbu, V., Colli, P., Gilardi, G., Marinoschi, G., Rocca, E.: Sliding mode control for a nonlinear phase-field system. SIAM J. Control Optim. 55, 2108–2133 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bartolini, G., Fridman, L., Pisano, A., Usai, E. (eds.): Modern Sliding Mode Control Theory New Perspectives and Applications. Lecture Notes in Control and Information Sciences, vol. 375. Springer, New York (2008)zbMATHGoogle Scholar
  4. 4.
    Bonetti, E., Colli, P., Tomassetti, G.: A non-smooth regularization of a forward-backward parabolic equation. Math. Models Methods Appl. Sci. 27, 641–661 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Brezis, H.: Opérateurs Maximaux Monotones et Semi-groupes de Contractions dans les Espaces de Hilbert, vol. 5. Elsevier, Amsterdam (1973)zbMATHGoogle Scholar
  6. 6.
    Brezzi, F., Gilardi, G.: Chapters 1–3. In: Kardestuncer, H., Norrie, D.H. (eds.) Finite Element Handbook. McGraw-Hill Book Co., New York (1987)Google Scholar
  7. 7.
    Byrne, H.M., Chaplain, M.A.J.: Growth of nonnecrotic tumors in the presence and absence of inhibitors. Math. Biosci. 130, 151–181 (1995)CrossRefzbMATHGoogle Scholar
  8. 8.
    Cheng, M.-B., Radisavljevic, V., Su, W.-C.: Sliding mode boundary control of a parabolic PDE system with parameter variations and boundary uncertainties. Autom. J. IFAC 47, 381–387 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Colli, P., Gilardi, G., Hilhorst, D.: On a Cahn–Hilliard type phase field model related to tumor growth. Discret. Contin. Dyn. Syst. 35, 2423–2442 (2015)CrossRefzbMATHGoogle Scholar
  10. 10.
    Colli, P., Gilardi, G., Rocca, E., Sprekels, J.: Vanishing viscosities and error estimate for a Cahn–Hilliard type phase-field system related to tumor growth. Nonlinear Anal. Real World Appl. 26, 93–108 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Colli, P., Gilardi, G., Rocca, E., Sprekels, J.: Asymptotic analyses and error estimates for a Cahn–Hilliard type phase field system modelling tumor growth. Discret. Contin. Dyn. Syst. Ser. S. 10, 37–54 (2017)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Colli, P., Gilardi, G., Rocca, E., Sprekels, J.: Optimal distributed control of a diffuse interface model of tumor growth. Nonlinearity 30, 2518–2546 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Colturato, M.: Solvability of a class of phase field systems related to a sliding mode control problem. Appl. Math. 6, 623–650 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Colturato, M.: On a class of conserved phase field systems with a maximal monotone perturbation. Appl. Math. Optim. 4, 1–35 (2017)MathSciNetGoogle Scholar
  15. 15.
    Cristini, V., Lowengrub, J.: Multiscale Modeling of Cancer. An Integrated Experimental and Mathematical Modeling Approach. Cambridge University Press, Cambridge (2010)CrossRefGoogle Scholar
  16. 16.
    Cristini, V., Li, X., Lowengrub, J.S., Wise, S.M.: Nonlinear simulations of solid tumor growth using a mixture model: invasion and branching. J. Math. Biol. 58, 723–763 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Dai, M., Feireisl, E., Rocca, E., Schimperna, G., Schonbek, M.: Analysis of a diffuse interface model for multispecies tumor growth. Nonlinearity 30, 1639–1658 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Edwards, C., Spurgeon, S.: Sliding Mode Control: Theory and Applications. Taylor and Francis, London (1999)Google Scholar
  19. 19.
    Edwards, C., Colet, E., Fridman, L. (eds.): Advances in Variable Structure and Sliding Mode Control. Lecture Notes in Control and Information Sciences, vol. 334. Springer, New York (2006)Google Scholar
  20. 20.
    Fridman, L., Moreno, J., Iriarte, R. (eds.): Sliding Modes After the First Decade of the 21st Century: State of the Art. Lecture Notes in Control and Information Sciences, vol. 412. Springer, New York (2011)Google Scholar
  21. 21.
    Frigeri, S., Grasselli, M., Rocca, E.: On a diffuse interface model of tumor growth. Eur. J. Appl. Math. 26, 215–243 (2015)CrossRefzbMATHGoogle Scholar
  22. 22.
    Frigeri, S., Lam, K.F., Rocca, E.: On a diffuse interface model for tumour growth with non-local interactions and degenerate mobilities, to appear. In: Colli, P., Favini, A., Rocca, E., Schimperna, G., Sprekels, J. (eds.) Solvability, Regularity, Optimal Control of Boundary Value Problems for PDEs. Springer INdAM Series, Springer, Milan, pp. 1–28 (2017) (see also preprint arXiv:1703.03553)
  23. 23.
    Garcke, H., Lam, K.F.: Global weak solutions and asymptotic limits of a Cahn–Hilliard–Darcy system modelling tumour growth. AIMS Math. 1, 318–360 (2016)CrossRefGoogle Scholar
  24. 24.
    Garcke, H., Lam, K.F.: Analysis of a Cahn–Hilliard system with non zero Dirichlet conditions modelling tumour growth with chemotaxis. Discret. Contin. Dyn. Syst. 37, 4277–4308 (2017)CrossRefzbMATHGoogle Scholar
  25. 25.
    Garcke, H., Lam, K.F.: Well-posedness of a Cahn–Hilliard system modelling tumour growth with chemotaxis and active transport. Eur. J. Appl. Math. 28, 284–316 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Garcke, H., Lam, K.F., Sitka, E., Styles, V.: A Cahn–Hilliard–Darcy model for tumour growth with chemotaxis and active transport. Math. Models Methods Appl. Sci. 26, 1095–1148 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Garcke, H., Lam, K.F., Nürnberg, R., Sitka, E.: A multiphase Cahn–Hilliard–Darcy model for tumour growth with necrosis (2017), pp. 1–43. Preprint arXiv:1701.06656v1 [math.AP]
  28. 28.
    Garcke, H., Lam, K.F., Rocca, E.: Optimal control of treatment time in a diffuse interface model for tumor growth. Appl. Math. Optim. (2017). doi: 10.1007/s00245-017-9414-4
  29. 29.
    Hawkins-Daarud, A., van der Zee, K.G., Oden, J.T.: Numerical simulation of a thermodynamically consistent four-species tumor growth model. Int. J. Numer. Methods Biomed. Eng. 28, 3–24 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Hilhorst, D., Kampmann, J., Nguyen, T.N., van der Zee, K.G.: Formal asymptotic limit of a diffuse-interface tumor-growth model. Math. Models Methods Appl. Sci. 25, 1011–1043 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Itkis, U.: Control Systems of Variable Structure. Wiley, New York (1976)Google Scholar
  32. 32.
    Levaggi, L.: Infinite dimensional systems’ sliding motions. Eur. J. Control 8, 508–516 (2002)CrossRefzbMATHGoogle Scholar
  33. 33.
    Levaggi, L.: Existence of sliding motions for nonlinear evolution equations in Banach spaces, Discrete Contin. Dyn. Syst. In: 9th AIMS Conference on Dynamical Systems, Differential Equations and Applications, pp. 477–487 (2013)Google Scholar
  34. 34.
    Melchionna, S., Rocca, E.: Varifold solutions of a sharp interface limit of a diffuse interface model for tumor growth, Interfaces and Free Bound, pp. 1–29 (2017). to appear (see also preprint arXiv:1610.04478 [math.AP])
  35. 35.
    Orlov, Y.V.: Application of Lyapunov method in distributed systems. Autom. Remote Control 44, 426–430 (1983)zbMATHGoogle Scholar
  36. 36.
    Orlov, Y.V.: Discontinuous unit feedback control of uncertain infinite dimensional systems. IEEE Trans. Autom. Control 45, 834–843 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Orlov, Y.V., Utkin, V.I.: Use of sliding modes in distributed system control problems. Autom. Remote Control 43, 1127–1135 (1983)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Orlov, Y.V., Utkin, V.I.: Sliding mode control in indefinite-dimensional systems. Autom. J. IFAC 23, 753–757 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Orlov, Y.V., Utkin, V.I.: Unit sliding mode control in infinite-dimensional systems. Adaptive learning and control using sliding modes. Appl. Math. Comput. Sci. 8, 7–20 (1998)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Rocca, E., Scala, R.: A rigorous sharp interface limit of a diffuse interface model related to tumor growth. J. Nonlinear Sci. 27, 847–872 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Simon, J.: Compact sets in the space \(L^p(0,T; B)\). Ann. Mater. Pura Appl. (4) 146(7), 65–96 (1987)zbMATHGoogle Scholar
  42. 42.
    Utkin, V.: Sliding Modes in Control and Optimization, Communications and Control Engineering Series. Springer, Berlin (1992)CrossRefGoogle Scholar
  43. 43.
    Utkin, V., Guldner, J., Shi, J.: Sliding Mode Control in Electro-Mechanical Systems. Automation and Control Engineering, 2nd edn. CRC Press, Boca Raton (2009)Google Scholar
  44. 44.
    Xing, H., Li, D., Gao, C., Kao, Y.: Delay-independent sliding mode control for a class of quasi-linear parabolic distributed parameter systems with time-varying delay. J. Franklin Inst. 350, 397–418 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Wise, S.M., Lowengrub, J.S., Frieboes, H.B., Cristini, V.: Three-dimensional multispecies nonlinear tumor growth-I: model and numerical method. J. Theor. Biol. 253, 524–543 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Young, K.D., Özgüner, Ü. (eds.): Variable Structure Systems, Sliding Mode and Nonlinear Control. Springer, New York (1999)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  • Pierluigi Colli
    • 1
  • Gianni Gilardi
    • 1
  • Gabriela Marinoschi
    • 2
  • Elisabetta Rocca
    • 1
    Email author
  1. 1.Dipartimento di Matematica “F. Casorati”Università di Pavia and IMATI-C.N.R., PaviaPaviaItaly
  2. 2.“Gheorghe Mihoc-Caius Iacob”Institute of Mathematical Statistics and Applied Mathematics of the Romanian AcademyBucharestRomania

Personalised recommendations